Hail, Audubon
- When
- May 25, 10:03 PM CST
- Where
- Audubon County, Audubon
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.720, -94.930
A strong warm front was in place across central Nebraska through northern Missouri. The front aloft bisected Iowa from northwest to southeast.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong warm front was in place across central Nebraska through northern Missouri. The front aloft bisected Iowa from northwest to southeast. A 35 kt low level jet was in place with strong moisture transport into the state. Precipitable water values were in the 1.2 to 1.4 inch range. The atmosphere was fairly strongly sheared with 35 to 50 kts of available shear. Elevated CAPE was in the 500 to 1000 J/kg range. Downdraft CAPE was relatively low, less than 500 J/kg. The freezing level was around 13,500 feet with CAPE in the -10 to -30 C layer of the atmosphere around 200 J/kg. Thunderstorms fired along the 850 mb warm front from northwest, through central, into southeast Iowa. Many of the storms produced small hail with a few becoming severe. Nickel to quarter size hail fell in the Audubon area. The predominant threat was the heavy rainfall. Intense storms dropped 4 to 8 inches of rain over parts of Jasper and Poweshiek Counties. The highest measured observation was 6.74 inches in Brooklyn in Poweshiek County. U.S. Highway 6 was closed in the Kellogg and Oakland Acres areas. Cars were trapped by the high water in the Oakland Acres area as well. Several bridges were washed out in the area. As the water rose, the water treatment plant was flooded in the town of Kellogg. Thunderstorms continued to expand over north central Iowa. Flash flooding and flooded streets were reported in Hardin, Franklin, Marshall, and Grundy Counties. As the thunderstorm complex weakened, a wake low formed on the west side of the complex. Gusty easterly winds developed with high winds in a small area of north central Iowa. Winds were sustained around 40 MPH over a four county area with a peak gust of 65 MPH at Steamboat Rock in Hardin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 5:41 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT SAT MAY 25 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 314 PM CDT SAT MAY 25 2013 THE PRECIPITATION HAD ENDED OVER CENTRAL IOWA BY MID AFTERNOON. AN AREA OF SUBSIDENCE WEST OF A MESOSCALE CONVECTIVE VORT MAX WHICH IS EXITING THE REGION SHOULD HELP KEEP IT DRY OVER CENTRAL IOWA INTO THIS EVENING. THE WARM FRONT WAS WELL DEFINED THIS AFTERNOON FROM FAR NORTHERN NEBRASKA SOUTHEAST ALONG THE MISSOURI RIVER INTO NORTHERN MISSOURI. EXPECT ANOTHER MCS TO DEVELOP THIS EVENING AND THEN MOVE INTO CENTRAL IOWA TONIGHT. EXACT EVALUATION OF THE SYSTEM IS UNCERTAIN...BUT CONFIDENCE OF IT OCCURRING IS HIGH. AS FOR THE FORECAST...WENT WITH HIGH POPS TONIGHT AND A SMALL DIURNAL TEMPERATURE RANGE. PRIMARY THREAT WILL BE HEAVY RAIN WITH THE MCS. CONVECTION SHOULD BE ELEVATED AND SEVERE PARAMETERS ARE NOT FAVORABLE. .LONG TERM.../SUNDAY THROUGH SATURDAY/... ISSUED AT 314 PM CDT SAT MAY 25 2013 ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS THE CENTRAL PORTION OF THE COUNTRY ALLOWING FOR SOUTHWEST FLOW TO DOMINATE THE WEATHER PATTERN. LEANED TOWARD A BLEND...AS MODELS ARE AT LEAST AGREEING ON OVERNIGHT/EARLY MORNING CONVECTION DURING THE NEXT SEVERAL NIGHTS...BUT DISAGREE ON LOCATION OF HEAVIEST RAIN. .SUNDAY THROUGH TUESDAY...ONGOING MCS EXPECTED TO DEVELOP TONIGHT WILL PUSH INTO NORTHEAST IOWA SUNDAY MORNING. HAVE CONFINED HIGHEST POPS THROUGH 18Z SUNDAY IN THE NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. MOISTURE TRANSPORT VECTORS AND THETA-E ADVECTION CONTINUE SUNDAY MORNING BEFORE DIMINISHING BY THE AFTERNOON HOURS. CUT BACK ON POPS B/T 18Z SUNDAY THROUGH 00Z MONDAY WITH A BRIEF PERIOD OF SUBSIDENCE SETTLING IN OVER CENTRAL IOWA SUNDAY AFTERNOON. ANOTHER SHORTWAVE AND 500 MB VORT MAX...COMBINED WITH LLJ AND MOISTURE TRANSPORT INCREASING SUNDAY EVENING INTO MONDAY MORNING...KEPT WITH HIGH POPS THROUGH 18Z MONDAY. WARM LAYER CLOUD DEPTHS REACH 12000 FEET BY 12Z SUNDAY AND AGAIN BY SUNDAY NIGHT INTO MONDAY. THIS...COMBINE WITH PRECIPITABLE WATER VALUES RANGING AROUND 1.50 INCHES WILL LEAD TO SOME EFFICIENT RAIN PRODUCERS SUNDAY MORNING AND LATE SUNDAY NIGHT INTO MONDAY. ANOTHER ROUND OF EFFICIENT RAIN PRODUCERS SETS UP MONDAY NIGHT INTO TUESDAY WITH A VERY SIMILAR PATTERN AS TONIGHT AND SUNDAY NIGHT. CUT BACK ON POPS TUESDAY DURING THE DAY AS SHORTWAVE IS A BIT QUICK TO MOVE NORTHEAST PAST 12Z TUESDAY. .WEDNESDAY THROUGH SATURDAY...GFS AND ECMWF ARE COMING TOGETHER WITH MUCH STRONGER VORT MAX AND 500MB SHORTWAVE TO PUSH ACROSS THE REGION WEDNESDAY NIGHT INTO THURSDAY. THE 00Z ECMWF IS SLIGHTLY SLOWER THAN THE 12Z GFS...BUT CONCERNED ABOUT PRECIP AMOUNTS ON TOP OF ANTICIPATED QPF OVER THE NEXT FEW NIGHTS. THE VERY ACTIVE WEATHER PATTERN CONTINUES WITH THE GFS/ECMWF BOTH KEEPING THE FORECAST AREA UNDER SOUTHWEST FLOW AND A SERIES OF SHORTWAVES TO AFFECT IOWA THURSDAY NIGHT INTO FRIDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY. HYDRO ISSUES WILL REMAIN A CONCERN IN THE EXTENDED PERIOD. && .AVIATION...26/00Z ISSUED AT 641 PM CDT SAT MAY 25 2013 MAINLY IFR STRATUS SHIELD WILL PREVAIL MUCH OF THE NIGHT AND IT IS LIKELY TO HOLD THROUGH SUNDAY OVER THE NORTHERN SITES. KDSM AND KOTM HAVE THE POTENTIAL TO SCATTER WITH THE WARM FRONT NEARING THESE LOCATIONS. CHANCES FOR PRECIPITATION WILL INCREASE AGAIN TONIGHT MAINLY AFTER MIDNIGHT INTO SUNDAY MORNING WITH AREAS OF THUNDERSTORMS DEVELOPING. ANOTHER ROUND OF PRECIPITATION WILL LIKELY DEVELOP BY MID TO LATE SUNDAY AFTERNOON. AT THIS TIME HAVE NOT FOCUSED HIGH DETAIL WITH THIS LATE PERIOD ACTIVITY. POTENTIAL REMAINS WITH SOME AREAS OF LOWER VSBYS UNDER THE STRATUS. && .HYDROLOGY... ISSUED AT 314 PM CDT SAT MAY 25 2013 THIS MORNINGS RAINFALL WAS SIGNIFICANT IN SPOTS ACROSS CENTRAL IOWA WITH AN OVER 5 INCH REPORT IN MARSHALL COUNTY. HEAVY RAIN FORECAST TOOLS SUGGEST THAT THE STORMS ASSOCIATED WITH TONIGHT/S MCS SHOULD BE VERY EFFICIENT RAINFALL PRODUCERS. BOTH THE GFS/NAM SHOWS A DEEP WARM CLOUD LAYER...HIGH PRECIPITABLE WATER AND GOOD MOISTURE TRANSPORT OVER THE WARM FRONT. ALTHOUGH THE 850-700 MB THETA E ADVECTION IS NOT AS STRONG AS THIS MORNING...THERE IS ENOUGH TO SUPPORT ELEVATED CONVECTION. IN ADDITION...CORFIDI VECTORS ARE POINTING SOUTH TONIGHT INTO THE LOW-LEVEL JUST SUGGESTING SOME BACK BUILDING POTENTIAL OF THE MESOSCALE BETA ELEMENTS. WITH ALL OF THIS CONSIDERED...WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE AREAS THREATENED BY HEAVY RAIN AND AREAS WHICH HAD HEAVY RAINFALL LAST NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH SUNDAY MORNING FOR AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CRAWFORD- DALLAS-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MAHASKA- MARION-MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WEBSTER. && SHORT TERM...JOHNSON LONG TERM...PODRAZIK AVIATION...DONAVON HYDROLOGY...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT SAT MAY 25 2013 IAZ004>007-015>017-023>028-070>073-081>085-092>097-262100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CASS-ADAIR-MADISON- WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 359 PM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. CHANCES FOR SEVERE WEATHER ARE LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. SOME STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. IAZ033>039-044>050-057>062-074-075-086-262100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO- 359 PM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL OCCUR AGAIN TONIGHT. CHANCES FOR SEVERE WEATHER ARE LOW...BUT STORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AND LOCAL FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT UNTIL 9 AM SUNDAY MORNING. IN ADDITION...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE CEDAR RIVER BASIN AND THE DES MOINES BASIN NEAR OTTUMWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. SOME STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. KJ
The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 04:02 UTC.
18 flash flood, 17 heavy rain, 4 high wind, 2 hail. Local standard time, as filed.
Pea to nickel size hail occurring.
Highway 6 was under water and closed. Numerous cars were stalled.
Water covered the road at Illinois Ave and Highway 6. Parts of Northfield Drive were reported under water with one house surrounded by water.
Measured 4.4 inches of rain overnight.
Spotter reports sandbagging of the Kellogg water treatment plant and fire department.
Roads in the city covered with water and impassible.
Twenty four hour rainfall total of 6.74 inches.
Twenty four hour rainfall total of 3.96 inches.
Twenty four hour rainfall total of 3.31 inches.
Twenty four hour rainfall total of 1.92 inches.
Rainfall of 4.18 inches over the past two days.
Rainfall of 1.36 Inches over the past two days.
Twenty four hour rainfall total of 1.47 inches.
Twenty four hour rainfall total of 1.44 inches.
Rainfall of 2.04 inches in past two days, 1.90 in the past 24 hours.
Twenty four hour rainfall total of 1.72 inches.
Trained spotter reported 4 inches of rain in the past 24 hours.
Bridge washed out on Highway 63 north of Montezuma.
Bridge washed out along 390th Ave near 70th St block just west of Malcom.
Twenty four hour rainfall total of 1.33 inches, total 3.17 over two days.
Twenty four hour rainfall total of 1.96 inches, total of 2.44 over the past two days.
Twenty four hour rainfall total of 1.86 inches, two day total of 2.09 inches.
Six inches of water over 70th Ave near the Heather Ave intersection.
Water over Nettle Ave between 3rd and 5th St in Bradford.
Water over Jonquil Ave about 1.5 miles north of Highway 3 due to flooding of Spring Creek.
Bridge closed on Indigo Ave just south of 110th St due to creek out of its banks.
Trained spotter reported 4.5 inches of rain since 1700 CST Saturday.
Highway 65 at 50th street washed out west of Mallard Ave.
Twenty four hour rainfall total of 2.78 inches.
Highway 14 closed due to water over the road about 3 miles south of Highway 175. Officials had to rescue one person stranded in a vehicle.
Exit ramps closed at the 187 mile marker on Highway 20 due to water over the road at County Road T19.
Water over Weise Garden Road just north of Marshalltown due to Burnett Creek.
P Ave washed out near 155th street.
Water over County Highway S56 near the 140th St intersection.
Water over Marble Road/County Highway E18 between Canfield Ave and Durham Ave due to the Minerva Creek.
Highway 65 near County HIghway C47 about 4 miles south of Hampton closed due to Maynes Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442299, 442300, 442313, 442314, 442317, 442316, 442386, 442389, 442390, 442391, 442392, 442393, 442394, 442396, 442397, 442398, 442399, 442395, 442387, 442388, 442400, 442401, 442402, 442465, 442466, 442467, 442468, 442404, 442469, 442403, 442470, 442471, 442472, 442473, 442474, 442475, 442405, 442406, 442408, 442409, and more.